Methotrexate and deteriorating eyesight

Hi, would welcome some advice/info. My sister has been taking methotrexate for PMR/RA for a few months (was previously on steroid for it) and has noticed deterioration in her eyesight recently. Doctor has suggested she comes off the MX for a few weeks to see if that makes any difference.

Is MX associated with vision problems? If so, does vision improve when MX is stopped, or does the stopping simply halt further decline. Is it sensible just to stop the MX 'cold turkey' so to speak. Any info greatly appreciated. Many thanks.

7 Replies

  • Does the MTX help with the PMR? Normally MTX might be used as a so-called "steroid sparer" alongside pred for PMR but it on its own does not usually replace the pred.

    You will have far more likelihood of getting answers to your question if you post on an RA site - not very many people on the PMR/GCA forums are on MTX. even fewer on MTX alone.

    However - what sort of deterioration of her eyesight do you mean? If she definitely has PMR, is there any possibility that she is developing GCA? About 1 in 6 patients with PMR go on to develop GCA and that can put your vision at risk. If that were the case she would need to be put on high dose pred so it is important to consider that.

  • Thanks PMRpro. I'll check with my sister as soon as I can, but my understanding is that she was initially put on prednisolone only, for some months, for PMR, but was subsequently told that it was more likely to be RA and the pred was stopped and she was prescribed MTX only. Some weeks prior to that revised diagnosis, her GP or her Rheumatologist (sorry to be vague) had abruptly reduced her pred dosage and it was at that point that she first noticed that her eyesight - which had previously been very sharp - was deteriorating - less clarity of her previously good vision.

    The vision still seems to be gradually worsening. I don't think she has had temple pains. Other than the eyesight difficulties she seems to have responded fairly well to the MTX, with a reduction, thought not elimination yet, of joint pains, and a slight improvement in energy levels.

    I'll take your advice and post on the RA site as well. Many thanks for your help.

  • My personal experience with deterioration of eyesight I noticed more when I started reducing pred. It became blurred and it can be difficult to focus. The doctor thought it might be GCA but hasn't done tests because of a lack of other symptoms. I was due an eye test so voiced my concerns at the opticians. I was given various extra tests and it was confirmed to my relief that there is no damage. I have been told the disturbance to my vision is caused by a condition called dry eye, which is apparently quite common when you are on preds. I have been using artificial tears prescribed by doctor and that has helped. Some days are worse than others and on the bad days I can't read the computer screen, but it might be worth your sister seeing an optician just to check. Good luck.

  • Thanks for the infor Chihuahua. My sister will definitely get things checked out with an opthalmologist. Glad to hear your own eyesight turned out the be undamaged. x

  • I think Chihuahua1's suggestion of asking an optometrist is a good idea - dry eye is common along with many autoimmune disorders and it can mess up vision too. Artificial tears do help and if she needs them the GP should be able to prescribe them - though they are a bit "greasy" and I far prefer liposomal sprays which you spray onto closed eyelids and it sort of creeps into the eye. But they tend to cost an arm and a leg for a tiny bottle and aren't on prescription.

    Another possibility could be cataract or changes in eye pressure and the optometrist could rule those in or out too. Far better than a GP could at that!

  • Thanks for the further info PMRpro - I'll let her know about dry eye and the remedies.

  • The prescription I was given were more gel type than greasy and needed to "melt" in the eyes so that the vision cleared. They are very soothing, but I have run out for the moment and can't remember the name of them I'm sorry to say. They were of a similar consistency to hand sanitiser gel and supplied in soft plastic individual dose ampules. I found that I could treat both eyes with one ampule

You may also like...